Alert archive / Kansas / Flash Flood Warnings in 1999
Flash Flood Warning 10, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 31, 1999, 1:55 AM CDT for Dickinson County, Ottawa County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 1999, 1:55 AM CDT (06:55 UTC)
- Expired
- Jul 31, 1999, 4:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Dickinson County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 875 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 2578 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 310711 FFWTOP KSC041-143-310855- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 155 AM CDT SAT JUL 31 1999 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN DICKINSON COUNTY IN CENTRAL KANSAS SOUTHERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS * UNTIL 400 AM CDT * DOPPLER RADAR INDICATES STRONG THUNDERSTORMS WILL CONTINUE BETWEEN MINNEAPOLIS AND ABILENE DURING THE EARLY MORNING HOURS...WHICH WILL PRODUCE ADDITIONAL RAINFALL OF 1 TO 2 INCHES. AROUND 2 INCHES OF RAIN HAD ALREADY FALLEN IN THAT AREA BY 2 AM AND THE ADDITIONAL HEAVY RAIN WILL LIKELY CAUSE AREAS OF FLASH FLOODING. * SOME LOCATIONS AFFECTED INCLUDE... ABILENE TALMAGE MOONLIGHT MANCHESTER BENNINGTON TESCOTT CHAPMAN MINNEAPOLIS BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:40 PM CDT, 10 hours 15 minutes earlier.
Area forecast discussion, Jul 30, 3:40 PM CDT, 10 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CDT THU JUL 29 1999 ...RELIEF FROM HEAT FINALLY IN SIGHT... IN THE SHORT TERM...WIND PROFILER NETWORK SHOWS UPPER TROUGH FROM EASTERN NEBRASKA INTO NERN KS ATTM WITH SHORTWAVE RIDGING FOLLOWING ACROSS CENTRAL AND WESTERN KS WITH ANOTHER SHORTWAVE TROUGH FROM WYOMING INTO NORTHEAST COLORADO. WITH SHORTWAVE RIDGE TRANSLATING EAST OVER CWA THIS EVENING...DON'T SEE MUCH CHANCE FOR THUNDERSTORMS UNTIL LATER IN THE NIGHT ACROSS CWA AS NEXT UPSTREAM SHORTWAVE IN WY/CO TRANSLATES EAST INTO AREA AT SAME TIME SURFACE TROUGH WILL BE MAKING ITS WAY INTO NORTH CENTRAL KS. NOCTURNAL LLJ ALSO INDICATED TO PICK ACROSS AREA AND SHOULD AID IN FIRING THUNDERSTORMS LATE IN THE NIGHT. BEYOND TONIGHT...SURFACE TROUGH TO MOVE ACROSS CWA SATURDAY AND SHIFT WINDS TO NORTHEAST. REAL FRONT...AS INDICATED BY 850 MB TEMPERATURE GRADIENT/1000-500MB THICKNESS GRADIENT...OVER NORTH DAKOTA AT THIS TIME...WILL SETTLE INTO AREA SATURDAY NIGHT. WITH TROUGH MOVING INTO AREA SATURDAY AND THEN THE FRONT SATURDAY NIGHT...EXPECT TO SEE MORE CLOUDS AND INCREASING CHANCES FOR THUNDERSTORMS. WITH MORE CLOUDS TOMORROW...AND POSSIBLY SCATTERED THUNDERSTORMS...WILL GO WITH GUIDANCE TEMPERATURES OF NEAR 90 IN NORTH CENTRAL AND 90 TO 95 OVER REST OF CWA. BEST OVERALL CHANCE FOR THUNDERSTORMS...ESPECIALLY FOR NORTH CENTRAL ZONES...COMES SATURDAY NIGHT AND SUNDAY AS FRONT PUSHES TO SOUTHERN KS. UPSLOPE FLOW INTO WESTERN HIGH PLAINS AND ISENTROPIC LIFT OVER FRONT WILL LIKELY INITIATE CONVECTIVE COMPLEX OVER WESTERN PLAINS WHICH WILL TRANSLATE EASTWARD INTO CENTRAL KS SATURDAY NIGHT AND POSSIBLY EASTERN KS BY SUNDAY MORNING. WILL GO WITH HIGHS IN THE MIDDLE TO UPPER 80S FOR SUNDAY AS SHOULD SEE CONSIDERABLE CLOUDS AND COOLER AIR FILTERING INTO AREA ON NORTHEAST WINDS AS FRONT SAGS INTO NORTHERN OKLAHOMA. .TOP...NONE PB
In the hours before
Local storm report, Jul 30, 11:40 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1140 PM CDT FRI JUL 30 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM BENNINGTON KS WIND DAMAGE
07/30/99 OTTAWA TREE LIMBS DOWN IN
BENNINGTON
0930 PM 1 S BENNINGTON KS WIND DAMAGE
07/30/99 OTTAWA HIGHWAY PATROL REPORTED
3 SEMI TRACTOR TRAILER
RIGS BLOWN OFF ROAD.
1040 PM ABILENE KS WIND DAMAGE
07/30/99 DICKINSON POLICE DEPARTMENT
REPORTED STRONG WINDS
AND A TREE DOWN IN
ABILENE.Local storm report, Jul 30, 11:40 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1140 PM CDT FRI JUL 30 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM BENNINGTON KS WIND DAMAGE
07/30/99 OTTAWA TREE LIMBS DOWN IN
BENNINGTON
0930 PM 1 S BENNINGTON KS WIND DAMAGE
07/30/99 OTTAWA HIGHWAY PATROL REPORTED
3 SEMI TRACTOR TRAILER
RIGS BLOWN OFF ROAD.
1040 PM ABILENE KS WIND DAMAGE
07/30/99 DICKINSON POLICE DEPARTMENT
REPORTED STRONG WINDS
AND A TREE DOWN IN
ABILENE.The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:28 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 22 min |
| Jul 30, 7:50 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 50 min |
| Jul 30, 10:26 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 44 min |
Nearby
Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.